Fentanyl-laced heroin reported in Abbotsford

Police warn users that a potentially fatal grade of heroin is being sold in the city

Abbotsford Police are warning that a potentially fatal grade of heroin is being sold in the city.

Abbotsford Police are warning that a potentially fatal grade of heroin is being sold in the city.

An intravenous drug user in Abbotsford noticed that something looked a bit off with his supply of heroin, so he took only half his usual dose.

He nearly overdosed, and he reported the incident to members of the Abbotsford Police Department’s (APD) bike squad about a week ago.

The APD then submitted a heroin sample for lab analysis, and it tested positive for fentanyl – a toxic sedative that can result in respiratory failure, overdose and death.

The APD has now issued an advisory that a potentially fatal grade of heroin is being sold in the city.

“We need to try to keep people alive,” said Const. Ian MacDonald of the advisory.

He said that although there have been a “fair number” of overdoses in Abbotsford this year, it’s impossible to say how many of those – if any – might be related to fentanyl.

MacDonald said drug makers “cut” fentanyl into drugs such as heroin or cocaine to create a stronger, quicker high that will entice people to continue to buy their product.

The problem is that even trace amounts of the product can have deadly effects, and the makers don’t know the potency of the drugs before they hit the streets.

“They’re testing it on their customers,” MacDonald said.

He said previous batches of fentanyl-laced heroin sold in Abbotsford appeared different in colour than non-fentanyl product, but the recent supply shows little difference.

This is not the first time that fentanyl has shown up in the community.

In August 2014, a 38-year-old man was found in medical distress in his home with a bag of a white powder – later confirmed to contain fentanyl – located near him. The man died in hospital.

The previous week, three non-fatal overdoses – also believed to be related to fentanyl – took place in a homeless camp on Gladys Avenue.

Two of those incidents involved the same man OD’ing two days in a row after being warned by another drug user that the substance he had on hand appeared too light in colour to be heroin.

In both cases, the man was revived with a Narcan kit, which reverses an opiate drug overdose.

Police also issued a warning in July 2013 that a potent form of heroin – believed to contain fentanyl – was being bought, sold and used in Abbotsford.

At that time, they reported that there had been seven heroin overdoses – one of them fatal – in the city since mid-May.

Other jurisdictions have also recently reported concerns with fentanyl use. In early March, the Vancouver Police Department, the RCMP and B.C. health authorities joined forces to raise awareness and provide education on the dangers of fentanyl.

They indicated that many people dying from fentanyl use were not injecting drugs, but were recreational users who were snorting or smoking them.

The BC Coroners Service indicated that there were more than 300 illicit drug overdose deaths in 2014, with preliminary data suggesting that fentanyl was detected in about 25 per cent of those deaths, compared to five per cent in 2012.

The main urban centres with the largest number of fentanyl-related deaths were Vancouver, Nanaimo, Surrey, Maple Ridge, Prince George, Langley and Fort St. John.

“Fentanyl is a greater and greater problem … because it appears that those who are pushing drugs are using it more and more as a way to amplify the effect of their drugs,” MacDonald said.

He advised that users never take drugs when they are alone and that anyone feeling unwell or who sees a user in medical distress should call 911 immediately.